Alert archive / Washington / Gale Watches in 2021

Gale Watch 9, NWS Seattle, WA

January 28, 2021

NWS Seattle, WA issued this gale watch at Jan 28, 2021, 3:08 PM PST. It took effect at Jan 29, 2021, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 3:08 PM PST (23:08 UTC)
In effect from
Jan 29, 2021, 7:00 PM PST
Expired
Jan 29, 2021, 2:33 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

094 
WHUS76 KSEW 282308
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
308 PM PST Thu Jan 28 2021

PZZ150-153-156-170-173-176-290715-
/O.NEW.KSEW.SC.Y.0027.210129T1800Z-210130T0300Z/
/O.NEW.KSEW.GL.A.0009.210130T0300Z-210130T1500Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
308 PM PST Thu Jan 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

* WHAT...For the Small Craft Advisory, south to southeast winds 15
  to 25 kt. For the Gale Watch, south winds 25 to 35 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Small Craft Advisory, from 10 AM to 7 PM PST 
  Friday. For the Gale Watch, from Friday evening through 
  Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ132-133-290715-
/O.NEW.KSEW.GL.A.0009.210130T0600Z-210130T1800Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
308 PM PST Thu Jan 28 2021

...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

* WHAT...Southeast winds 25 to 35 kt possible.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Northern Inland Waters Including The San Juan Islands.

* WHEN...From Friday evening through Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
4 follow-up statements
447 
WHUS76 KSEW 290356
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
756 PM PST Thu Jan 28 2021

PZZ150-153-156-170-173-176-291200-
/O.CON.KSEW.SC.Y.0027.210129T1800Z-210130T0300Z/
/O.CON.KSEW.GL.A.0009.210130T0300Z-210130T1500Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
756 PM PST Thu Jan 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt. 
  For the Gale Watch, south winds 25 to 35 kt and seas 6 to 11 
  ft at 18 seconds possible.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Small Craft Advisory, from 10 AM to 7 PM PST 
  Friday. For the Gale Watch, from Friday evening through 
  Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ132-133-291200-
/O.CON.KSEW.GL.A.0009.210130T0600Z-210130T1800Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
756 PM PST Thu Jan 28 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

* WHAT...Southeast winds 25 to 35 kt possible.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Northern Inland Waters Including The San Juan Islands.

* WHEN...From Friday evening through Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
059 
WHUS76 KSEW 291026
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
226 AM PST Fri Jan 29 2021

PZZ150-153-156-170-173-176-291830-
/O.CON.KSEW.SC.Y.0027.210129T1800Z-210130T0300Z/
/O.CON.KSEW.GL.A.0009.210130T0300Z-210130T1500Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
226 AM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 PM PST THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt.
  For the Gale Watch, south winds 25 to 35 kt possible.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Small Craft Advisory, from 10 AM this morning 
  to 7 PM PST this evening. For the Gale Watch, from this 
  evening through Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ132-133-291830-
/O.CON.KSEW.GL.A.0009.210130T0600Z-210130T1800Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
226 AM PST Fri Jan 29 2021

...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* WHAT...Southeast winds 25 to 35 kt possible.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Northern Inland Waters Including The San Juan Islands.

* WHEN...From this evening through Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
094 
WHUS76 KSEW 291655
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
855 AM PST Fri Jan 29 2021

PZZ150-153-156-170-173-176-300100-
/O.CON.KSEW.SC.Y.0027.210129T1800Z-210130T0300Z/
/O.CON.KSEW.GL.A.0009.210130T0300Z-210130T1500Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
855 AM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM 7 PM PST THIS EVENING
THROUGH SATURDAY MORNING...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt.
  For the Gale Watch, south winds 25 to 35 kt with gusts to 40 kt
  possible.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Small Craft Advisory, until 7 PM PST this 
  evening. For the Gale Watch, from 7 PM PST this evening 
  through Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ132-133-300100-
/O.CON.KSEW.GL.A.0009.210130T0600Z-210130T1800Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
855 AM PST Fri Jan 29 2021

...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* WHAT...Southeast winds 25 to 35 kt, with gusts to 40 kt possible.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Northern Inland Waters Including The San Juan Islands.

* WHEN...From this evening through Saturday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
401 
WHUS76 KSEW 292233
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
233 PM PST Fri Jan 29 2021

PZZ150-153-156-170-173-176-300645-
/O.CON.KSEW.SC.Y.0027.000000T0000Z-210130T0300Z/
/O.UPG.KSEW.GL.A.0009.210130T0300Z-210130T1500Z/
/O.NEW.KSEW.GL.W.0012.210130T0300Z-210130T1500Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
233 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
SATURDAY...

* WHAT...For the Small Craft Advisory, south to southeast winds 
  20 to 30 kt. For the Gale Warning, south to southeast winds 25 
  to 35 kt.
 
* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Gale Warning, from 7 PM this evening to 7 AM 
  PST Saturday. For the Small Craft Advisory, until 7 PM PST 
  this evening.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ132-133-300645-
/O.EXB.KSEW.SC.Y.0027.210130T0200Z-210130T0600Z/
/O.UPG.KSEW.GL.A.0009.210130T0600Z-210130T1800Z/
/O.NEW.KSEW.GL.W.0012.210130T0600Z-210130T1800Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
233 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TO 10 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
SATURDAY...

* WHAT...For the Small Craft Advisory, south to southeast winds 15
  to 25 kt. For the Gale Warning, southeast winds 25 to 35 kt. 

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Northern Inland Waters Including The San Juan Islands.

* WHEN...For the Gale Warning, from 10 PM this evening to 10 AM 
  PST Saturday. For the Small Craft Advisory, from 6 PM to 10 PM 
  PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ134-300645-
/O.EXB.KSEW.SC.Y.0027.210130T0200Z-210130T1800Z/
Admiralty Inlet-
233 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
PST SATURDAY...

* WHAT...South winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 6 PM this evening to 10 AM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Jan 28, 9:10 AM PST, 5 hours 58 minutes earlier.

Area forecast discussion, Jan 28, 9:10 AM PST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
910 AM PST Thu Jan 28 2021

.UPDATE...A few remaining showers continue to rotate north and
westward across the region this morning as the broad trough
affecting the West Coast moves onshore. The overall trend will be
toward drier conditions by later this afternoon as the bulk of the
remaining shower activity will be south of the area. Friday looks
largely dry as Western Washington will be between systems. Some rain
with the next approaching front will be on the coast by early Friday
evening then spreading inland Saturday morning. A secondary system
slated for Saturday night into Sunday looks more potent with some
higher QPF across the area and somewhat windy conditions for the
North Interior. Overall, the forecast looks on track and no forecast
updates are anticipated this morning. Aviation and marine
discussions updated below. 27

&&

.SYNOPSIS...An upper low will slide south along the coast today
with scattered showers across the area. A front will move through
Friday night with a stronger system over the weekend for lowland
rain and mountain snow.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Areas of showers across the
area this morning as an upper low slides south along the coast.
Shower activity will be mainly during the morning with drier
weather for most by the afternoon, though some precipitation will
be possible through the afternoon over the Cascades. Breezy winds
possible today across Whatcom County with some Fraser Outflow,
though winds are expected to be lighter by later today with
decreasing gradients. Drier weather tonight into Friday with
patchy fog developing near the Puget Sound tonight. Temperatures
today in the mid 40s.

An upper trough will approach Western Washington late Friday and
move through Friday night into Saturday. Light lowland rain and
mountain snow with this system as the front weakens with
increasing southerly winds. Snow levels 1500 to 2000 feet with an
inch or so of snow for the Passes through Saturday morning. A
stronger weather system will approach the area late Saturday for
additional rain and mountain snow. Temperatures Friday and
Saturday in the mid to upper 40s.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...The strong weather system
will impact the area Sunday into early next week with the upper
trough located offshore. Lowland rain and mountain snow expected
with snow levels mainly 2500 to 3500 feet. Ensembles suggest the
heaviest mountain snow focused on the Olympics and North Cascades
with amounts of 6 to 8 inches for the Passes into early next week.
The upper trough will slide east of the area late Tuesday into
Wednesday for drier weather possible as ridging builds offshore.
Temperatures in the mid to upper 40s into early next week. JD

&&

.AVIATION...Southwesterly flow will continue today with an upper
level trough offshore. This will maintain scattered showers across
the region and mix of mostly low VFR to MVFR conditions this
morning. Expect conditions to become mostly VFR across area
terminals by this afternoon, however can anticipate ceilings to drop
back down to MVFR and potentially IFR tonight and overnight with
patchy fog possible across portions of the central Sound southward.
Surface winds are generally light and from the north/northeast.

KSEA...VFR ceilings this morning with light showers in the vicinity
of the terminal. Expect VFR ceilings this afternoon and through this
evening, before MVFR ceilings likely redevelop tonight and overnight-
mainly after 06Z. Light and variable surface winds this morning,
becoming primarily north or northeast by afternoon. Cullen/Borth

&&

.MARINE...Light easterly flow over the northern interior waters
this morning, with some weak Fraser outflow underway but speeds
likely to remain below advisory thresholds. Meanwhile, a low will
continue to drift north today, moving through the coastal waters.
This will bring variable wind directions as the low moves north, but
speeds here will generally remain 15-20 kt. Southerly winds then
return to the waters Friday ahead of the next frontal system, which
may bring possible gales Friday night to the coastal waters and
portions of the northern interior waters/east entrance of the Strait
of Juan de Fuca.

Current observations show seas over the coastal waters hovering
right near 10 feet, however expect seas to gradually continue to
subside below 10 feet today and into Friday. Seas will build above
10 ft again late Friday/Saturday with a larger wind wave/fresh swell
component, and look to remain elevated into early next week with an
arriving west swell. Cullen/Borth

&&

.HYDROLOGY...No river flooding expected in the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.
&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:08 PM PSTSmall Craft AdvisorySEW43 hr

Nearby

Gale Watches in Washington, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.